Alert archive / Minnesota / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 21, 2017, 6:48 PM CDT for Itasca County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 21, 2017, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Itasca County, MN
The radar
The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:10 PM CDT | HEAVY RAIN 1.14 | 8 S Cohasset, MN | THE DURATION OF THE HEAVY RAIN EVENT WAS 25 MINUTES. |
| Jul 21, 7:10 PM CDT | HEAVY RAIN 1.14 | 8 S Cohasset, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799 WGUS53 KDLH 212348 FFWDLH MNC061-220245- /O.NEW.KDLH.FF.W.0006.170721T2348Z-170722T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Duluth MN 648 PM CDT FRI JUL 21 2017 The National Weather Service in Duluth MN has issued a * Flash Flood Warning for... Southeastern Itasca County in north central Minnesota... * Until 945 PM CDT * At 647 PM CDT, trained weather spotters reported thunderstorms producing heavy rain across the warned area. Roads in the Grand Rapids area were flooding. * Some locations that will experience flooding include... Grand Rapids, Cohasset, Coleraine, Swan River, Warba, Pokegama Dam, Gunn, Blackberry, La Prairie, Hart Lake, Goodland, Split Hand Lake, and Siseebakwet Lake. More storms are moving in and additional rainfall amounts of 1 to 2 inches are possible in a short time in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4728 9312 4706 9313 4706 9373 4727 9373 $$ Melde
1 follow-up statement
966 WGUS73 KDLH 220145 FFSDLH Flash Flood Statement National Weather Service Duluth MN 845 PM CDT FRI JUL 21 2017 MNC061-220154- /O.CAN.KDLH.FF.W.0006.000000T0000Z-170722T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Itasca MN- 845 PM CDT FRI JUL 21 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ITASCA COUNTY IS CANCELLED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4728 9312 4706 9313 4706 9373 4727 9373 $$ Melde
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:11 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 4:11 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Duluth MN 411 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 336 PM CDT Fri Jul 21 2017 Storms have formed over northwest Minnesota this afternoon that we have been watching very carefully. A severe thunderstorm watch has been issued, and I will leave it to the reader to refer to the specifics of that watch in the WCN. A plume of 2000J/KG plus most unstable CAPE extends up the Red River valley, overlapping much of western Minnesota and eastern North Dakota and South Dakota. In addition, this area has decent shear, a weak shortwave aloft and is underneath the right entrance region of the upper level jet. We are looking at getting a round of severe storms for the next few hours, mainly affecting the far western areas of the CWA along the high cape gradient. After that have poor confidence in additional storms, though several models bring a second round of convection through the southwestern half of the forecast area after midnight tonight. Attention then turns to Saturday, when the tight upper low/vort max currently over the Saskatchwan/Manitoba border drops southeast cross the forecast area during the afternoon and early evening. Expect that depending on the overnight convection we will have an additional round of showers and thunderstorms move across the area during the afternoon and early evening. Depending on the amount of CAPE we can develop severe weather is a real threat, but we will have to watch what happens overnight tonight to determine the daytime threat for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Jul 21 2017 The extended forecast period features a couple of chances of showers and thunderstorms over the Northland, with temperatures forecast to remain around seasonal averages. Saturday night begins with continuing chances of showers and storms from Saturday afternoon as a compact mid-level shortwave dives across our north and eastern areas of the CWA Saturday night. There should be some good forcing associated with this shortwave as there is a large lobe of positive vorticity advection, along with higher 850-300 mb omega, per the Thaler QG analysis. The Storm Prediction Center currently has the entire Northland in a Slight Risk of severe weather for the Day 2 convective outlook. The magnitude of instability from 00z Sunday between the synoptic models differs somewhat, with values ranging between 300 up to 2000 J/kg between the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to severe convection on-going at 00z Sunday will dissipate as the sun sets, decreasing instability rapidly. There could be some damaging winds and large hail possible, if some strong convection continues into this period. As the shortwave departs, there may be some lingering showers Sunday morning as the region remains under the cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide enough instability for a rumble of thunder, but no severe weather expected at this time. By Sunday afternoon, drier conditions will return to the Northland, as sfc high pressure builds. Skies look to clear out overnight Sunday into Monday morning, so there could be some patchy fog, especially over areas that receive rainfall Sunday. Winds look to be light as well, especially over the Minnesota Arrowhead and along Lake Superior. Dry conditions will continue through the day Monday before another area of low pressure develops over northern Manitoba and northwest Ontario Canada, bringing a cold front boundary through the Northland. The GFS/ECMWF/CMC models are showing some decent agreement with the areal coverage and timing of precipitation, so confidence is fairly high this precipitation will move through Tuesday morning and afternoon. Temperatures will be around seasonal averages, with highs in the 70s across the Northland. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1252 PM CDT Fri Jul 21 2017 VFR conditions should continue through the afternoon and evening hours today before becoming more MVFR/IFR overnight as a mid-level shortwave advances eastward into the region. In general, the high- resolution guidance have backed off from scattered chances of showers and thunderstorms, but a few strong cells currently over northwest Minnesota/northeast North Dakota may impact the KINL TAF terminal this afternoon. There's some uncertainty at this point if these cells will dive south of KINL, so put in VCTS for this afternoon. Chances of showers and storms, with some possibly strong to severe, could impact all TAF terminals overnight tonight. Strong wind gusts and large hail are possible in some of the stronger storms. Confidence is increasing on fog development as well, given the higher dew point temperatures and light winds. Mainly MVFR vsby reductions to 3 to 5 SM, with some IFR reductions at KDLH, KHIB, and KHYR. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 73 57 70 / 30 40 40 20 INL 60 77 56 74 / 40 60 40 20 BRD 65 83 60 75 / 40 10 10 10 HYR 63 80 58 71 / 20 40 30 20 ASX 58 74 56 67 / 10 30 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...None. && SHORT TERM...LE LONG TERM...JTS AVIATION...JTS
Hazardous weather outlook, Jul 21, 4:03 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 403 PM CDT Fri Jul 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a low to medium chance of severe thunderstorms across the Northland this afternoon and evening, especially over the Brainerd Lakes region. Large hail and damaging winds will be the main threats, with a tornado possible. The highest risk of severe weather is west of a Shepard to Chamberlain line, with a lower risk west of a Pelland to Markham to Hertel line. In addition to the potential for severe thunderstorms, there is a high risk of rip currents along the beaches of Duluth and Superior. See the latest Surfzone Forecast and Beach Hazards Statement for detailed information regarding the high risk for rip currents on Minnesota and Wisconsin point. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are again possible on Saturday and Saturday evening, with large hail and damaging winds possible. There is a chance of thunderstorms Tuesday and Tuesday evening. Some of those storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will likely be needed this afternoon into tonight. LSZ121-140>148-221315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms this afternoon through tonight. Some of the storms may be strong to severe with brief gusty winds, large hail, and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible once again Saturday afternoon and evening. Another round of thunderstorms is forecast Tuesday and Tuesday evening. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 21, 6:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 1 SSW BREVIK 47.07N 94.29W
07/21/2017 M55 MPH CASS MN MESONET
MEASURED BY PERSONAL WEATHER STATION KMNLONGV6. TIME
ESTIMATED BY RADAR.
&&
WLLocal storm report, Jul 21, 6:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
628 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 1 W TOWN OF CASS LAKE 47.38N 94.61W
07/21/2017 M45 MPH CASS MN MESONET
RAWS STATION CASM5.
&&
WLLocal storm report, Jul 21, 6:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
629 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 5 ESE WALKER 47.06N 94.48W
07/21/2017 M0.50 INCH CASS MN NWS EMPLOYEE
ESTIMATED WIND GUST 40-45 MPH.
&&
WMLocal storm report, Jul 21, 6:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
641 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD GRAND RAPIDS 47.23N 93.52W
07/21/2017 ITASCA MN TRAINED SPOTTER
MULTIPLE REPORTS OF FLOODING IN GRAND RAPIDS...ON HIGHWAY
169 THERE IS 4 TO 5 INCHES OF STANDING WATER AND ALONG
HIGHWAY 38.
&&
WLLocal storm report, Jul 21, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
644 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG CALUMET 47.32N 93.27W
07/21/2017 ITASCA MN TRAINED SPOTTER
2 FOOT DIAMETER OAK TREE DOWNED AND FELL ONTO A TRAILER.
TIME ESTIMATED FROM RADAR.
&&
WLLocal storm report, Jul 21, 6:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG LONGVILLE 46.99N 94.22W
07/21/2017 CASS MN TRAINED SPOTTER
LARGE TREE DOWNED. TIME ESTIMATED BY RADAR.
&&
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:34 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 14 hr |
| Jul 21, 3:48 PM CDT | Special Weather Statement | DLH | 42 min | |
| Jul 21, 4:29 PM CDT | Special Weather Statement | DLH | Itasca | 31 min |
| Jul 21, 5:00 PM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 36 min |
| Jul 21, 5:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 12 min |
| Jul 21, 5:51 PM CDT | Special Weather Statement | DLH | Saint Louis | 24 min |
| Jul 21, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 46 min |
| Jul 21, 6:11 PM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 21, 6:14 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 21, 6:21 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 39 min |
| Jul 21, 6:34 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 26 min |
| Jul 21, 6:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 11 min |
| Jul 21, 6:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 40 min |
| Jul 21, 6:53 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 37 min |
| Jul 21, 6:56 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jul 21, 6:59 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 46 min |
Nearby
Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.